Article Text

PDF
Treatment of tardive dyskinesia

Abstract

Neuroleptic drugs cause many forms of extra-pyramidal syndromes. One of these, tardive dyskinesia,1 occurs only after the patient has been taking the drug for some time (‘tardive’ refers to the late onset). The movements are involuntary and repetitive usually involving the face and tongue, but they may also affect the limbs and trunk. Tongue protrusion, licking and smacking of the lips, sucking and chewing movements, grimacing, grunting, blinking and furrowing of the forehead have all been described and attributed to long-continued medication with neuroleptic drugs of the phenothiazine, butyrophenone and thioxanthene groups. The patient can inhibit the movements, but anxiety makes them worse. Many of these symptoms were noticed in schizophrenic patients before neuroleptic drugs were introduced2 and they can occur in otherwise normal untreated elderly people. Nevertheless it is generally accepted that in most cases tardive dyskinesia is an unwanted effect of neuroleptic medication. Despite suggestions to the contrary, the abnormal movements are not necessarily associated with high dosage of neuroleptic drugs or with pre-existing brain damage.3 4 Tardive dyskinesia has been reported in 3–6% of a mixed population of psychiatric patients5 and over half of a group of chronic schizophrenics on long-term treatment.4 The more careful the neurological examination, the greater the apparent incidence.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.